Missouri, 2004

Tornado and Hail in Missouri, October 18, 2004

October 18, 2004 · NWS PAH · 6 events in 4 counties and zones

A few supercell thunderstorms moved east across southeast Missouri. The storms exhibited strong rotation for sustained periods of time.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few supercell thunderstorms moved east across southeast Missouri. The storms exhibited strong rotation for sustained periods of time. The first supercell moved east across northern Wayne County, southern Bollinger County, and southern Cape Girardeau County. This storm produced hail up to the size of golf balls and a rotating wall cloud. The second supercell tracked east along the Bollinger/Perry County line, producing a brief tornado and hail up to the size of tennis balls. A third supercell thunderstorm moved east through Stoddard County, producing a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 18, 2:40 AM CST, 13 hours 28 minutes earlier.

Area forecast discussion, Oct 18, 2:40 AM CST, 13 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT MON OCT 18 2004

.DISCUSSION...
WILL NEED TO BE AS BRIEF AS POSSIBLE DUE TO ONGOING WEATHER
SITUATION. MAIN FORECAST CONCERNS LIE WITH PRECIP CHANCES...SVR
WEATHER CHANCES AND TEMPERATURES NEXT SEVERAL DAYS.

MODELS IN FAIRLY GOOD AGREEMENT IN THE SHORT TERM WITH SFC FEATURES.
WARM FRONT WILL CONTINUE LIFTING NORTH ACROSS THE REGION TODAY AS
SFC LOW PRESSURE MOVES EAST INTO EAST CENTRAL MO. MAIN FOCUS OF
SHOWERS AND STORMS EARLY TODAY WILL BE ALONG AND NORTH OF THE
FRONT...ESP ACROSS SW IN AND SOUTHEAST IL. COULD BE SOME ISOLD SVR
STORMS TODAY...BUT REALLY THINK THE BEST CHC OF ORGANIZED SVR STORMS
WILL COME THIS EVENING AND OVERNIGHT. STORMS SHOULD DEVELOP ALONG
THE SFC COLD FRONT/DRY LINE OUT IN SE MO AND CNTRL ARKANSAS LATER
THIS AFTERNOON. AS PER SPC DISCO...THESE STORMS MAY ACTUALLY FORM AN
MCS TYPE SYSTEM OVERNIGHT AS THEY MOVE EAST INTO WRN KY AND SW IN.

SFC FRONT WILL LIKELY HANG UP ALONG THE OHIO RIVER TONIGHT AND
TUESDAY...WITH AN ADDITIONAL THREAT OF SEVERE STORMS OVER WRN KY
LATER TUE AFTERNOON AND INTO THE EVENING..ESP IF WE GET GOOD HEATING
DURING THE FIRST PART OF THE AFTERNOON. UPPER FORCING IS NOT GREAT...BUT
STRONG INSTABILITY...LIFT FROM SFC FRONT AND MOISTURE AXIS AHEAD OF
FRONT SHOULD BE SUFFICIENT TO POP AFTERNOON STORMS SOUTH OF THE SFC
BOUNDARY.

FOR WED...MODELS DIVERGE GREATLY WITH GFS PUSHING THE SFC FRONT
SOUTH INTO THE NORTHERN GULF STATES...WHILE THE ETA HANGS THE FRONT
OVER OUR AREA. WITH NEARLY ZONAL FLOW ALOFT...REALLY THINK THE ETA
SOLN LOOKS BEST...BUT THE GFS HAS BEEN REALLY GOOD WITH THE
SOUTHWARD PROGRESSION OF FRONTS FOR THE PAST FEW MONTHS...SO WILL GO
WITH A COMPROMISE HERE AND TAKE THE FRONT INTO TN. THIS SCENARIO
WOULD DRY US OUT A BIT IN THE WED/THU TIME FRAME. WILL NOT MAKE MUCH
CHANGE AFTER THAT TO THE EXTENDED...BUT IF NEW GFS IS CORRECT...THE
NEXT FRONTAL PASSAGE WILL BE FRI NIGHT/SAT MORNING. UPPER FORCING
AND MOISTURE RETURN SUGGEST SQUALL LINE WILL BE POSSIBLE WITH THIS
FRONT.

AS FAR AS TEMPS ARE CONCERNED...WILL GO ABOVE NGM/MAV MOS NUMBERS
TONIGHT DUE TO SOUTHERLY FLOW AND CLOUDS. WILL GO CLOSER ETA MOS.
WILL ALSO SPLIT THE DIFFERENCE BETWEEN ETA AND MAV MOS TEMPS ON WED
TIME FRAME DUE TO UNCERTAINTY OF SFC FRONTAL POSITION. MODELS ARE
ABOUT 10 DEGREES DIFFERENT FROM EACH OTHER.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, Oct 18, 3:36 AM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
436 AM CDT MON OCT 18 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...CAPE GIRARDEAU MO...CARBONDALE IL...
GREENVILLE MO...HARRISBURG IL...HENDERSON KY...HOPKINSVILLE KY...
MAYFIELD KY...MOUNT VERNON IL...MURRAY KY...NEW MADRID MO...
OWENSBORO KY...PADUCAH KY...PETERSBURG IN...
POPLAR BLUFF MO AND PRINCETON IN
436 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY LATER
THIS AFTERNOON AND TONIGHT. THE MAIN HAZARDS WITH THE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. HOWEVER...ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. THIS FORECAST WILL BE HIGHLY
DEPENDENT ON THE EVOLUTION OF STORMS THIS AFTERNOON OVER MISSOURI AND
ARKANSAS...EAST OF A SLOW MOVING COLD FRONT. HEAVY RAINFALL AND THE
POTENTIAL FOR FLASH FLOODING WILL BECOME MORE LIKELY WITH EACH ROUND
OF STORMS IN A GIVEN AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND TUESDAY EVENING OVER WESTERN KENTUCKY...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT...AND AGAIN ON
TUESDAY.

In the hours before

Local storm report, Oct 18, 12:34 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             PADUCAH                 37.07N 88.64W
10/18/2004  0.75 INCH        MCCRACKEN          KY   BROADCAST MEDIA

&&
Local storm report, Oct 18, 12:36 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0134 PM     HAIL             PADUCAH                 37.07N 88.64W
10/18/2004  0.75 INCH        MCCRACKEN          KY   EMERGENCY MNGR

&&
Local storm report, Oct 18, 12:44 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
144 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             1 S GOREVILLE           37.54N 88.97W
10/18/2004  0.75 INCH        JOHNSON            IL   LAW ENFORCEMENT

&&
Special weather statement, Oct 18, 3:37 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT MON OCT 18 2004

ILZ080-081-084-085-088-089-092-093-KYZ001>004-MOZ076-086-087-100-
107>112-114-190000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-
CARLISLE KY-CARTER MO-FRANKLIN IL-FULTON KY-HICKMAN KY-JACKSON IL-
JOHNSON IL-MISSISSIPPI MO-NEW MADRID MO-PERRY IL-PERRY MO-PULASKI IL-
RIPLEY MO-SCOTT MO-STODDARD MO-UNION IL-WAYNE MO-WILLIAMSON IL-
437 PM CDT MON OCT 18 2004

...STRONG STORMS MOVING EAST INTO SOUTHEAST MISSOURI...

AN LINE OF STRONG SUPERCELL THUNDERSTORMS ARE RAPIDLY DEVELOPING
ACROSS SOUTHERN MISSOURI AND PUSHING EAST INTO THE MISSISSIPPI RIVER
VALLEY.  THESE WILL HAVE THE LIKELY POTENTIAL TO PRODUCE SEVERE
WEATHER...INCLUDING LARGE HAIL...GUSTY WINDS...RAINFALL OF UP TO
AN INCH AND A HALF AN HOUR...AND FREQUENT DEADLY LIGHTNING.  BE AWARE
FOR RAPID WEATHER CHANGES THROUGHOUT THE LATE AFTERNOON AND EARLY
EVENING ACROSS THIS AREA AS THESE STORMS MOVE EAST.

MTF

The radar

The Paducah radar (KPAH), 150 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Wayne

When
October 18, 4:08 PM CST
Where
Wayne County, Lodi
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -90.450

Hail, Bollinger

When
October 18, 4:40 PM CST to 4:42 PM CST
Where
Bollinger County, Patton Jct
Measured
2.5 in hail
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
37.517, -90.017

Hail up to the size of tennis balls was reported 4 miles north of Sedgewickville with this supercell thunderstorm. Quarter to golf ball size hail was reported in Sedgewickville and Patton Junction.

Tornado, Bollinger

When
October 18, 4:51 PM CST
Where
Bollinger County, 6 mi NNE of Patton
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
37.583, -89.967

A trained spotter and other witnesses observed a brief tornado touchdown along Highway KK, near the Perry County line. The tornado occurred in a wooded area. No damage was found, other than some broken small tree branches.

Funnel Cloud, Cape Girardeau

When
October 18, 5:00 PM CST
Where
Cape Girardeau County, 3 mi E of Friedheim
Reported by
GENERAL PUBLIC
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

A funnel cloud was photographed from the interchange of Interstate 55 and KK Highway. The supercell thunderstorm that spawned this funnel cloud was the same storm that produced a tornado in Bollinger County.

Funnel Cloud, Stoddard

When
October 18, 5:45 PM CST
Where
Stoddard County, 2 mi W of Bernie
Reported by
EMERGENCY MANAGER
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Hail, Cape Girardeau

When
October 18, 5:55 PM CST
Where
Cape Girardeau County, Allenville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.217, -89.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423989, 5423990, 5423991, 5423993, 5423994, 5423992.